Suicidal thinking while taking varenicline or bupropion

TEXT SIZE: A A A
There has been considerable discussion, including on this blog, about the potential for the latest smoking cessation medicine, varenicline (Chantix) to cause severe depression and suicidal thinking. The Food and Drug Administration issued additional warnings on the labeling for Chantix, including advice to monitor for “neuropsychiatric symptoms”.

Some additional data on this issue was recently published in the FDA Drug Safety Newsletter and is worth reading (link below). The report summarizes cases reported to FDA describing suicidal thinking and behavior in connection with bupropion and varenicline use from the date of each compound’s approval (from approval of the smoking cessation indication for bupropion) to November 27, 2007.

FDA identified 153 reports of suicidal adverse events for varenicline (suicidal thinking-116, suicide-37) and 75 reports for bupropion (suicidal thinking-46, suicide-29). These cases likely represent a fraction of those that occurred during this time period due to underreporting to FDA’s Adverse Event Reporting System (AERS). The total yearly prescriptions for these medicines is in the millions, so these cases also represent a tiny fraction of total users.

It was reported that for both medicines, the median time to onset of suicidal thoughts was less than two weeks. Now for both these medicines the recommended treatment procedure involves taking the medicine for a week before trying to quit smoking (on day 8). Both of the medicines are recommended to be taken for over 6 weeks (12-24 in the case of varenicline). It is noteworthy that the timing of these cases of suicidal thinking is typically in the first week after trying to quit smoking…i.e. the precise time period when nicotine withdrawal symptoms (depression, irritability, anxiety, poor concentration, insomnia, restlessness etc) are usually at their worst.

Half of the varenicline cases had a prior psychiatric history and 42% were known to be taking other psychiatric medicines at the same time. These proportions may not be much higher than typically occurs in smokers seeking treatment for tobacco dependence.

The outcomes were serious, and included hospitalization and death. The report provides brief description of 4 cases (2 on varenicline and 2 on bupropion). Surprisingly, no mention is made in these case reports of the timing of smoking cessation (if it occurred). This may be because when the event was originally reported, this information was not provided.

It is also surprising that in the whole report there is no discussion of the potential role of smoking cessation and nicotine withdrawal symptoms in precipitating the reported suicidal thoughts and behaviors (rather than the medicines, per se). At the beginning of the report there is a mention that the FDA also examined the association between the use of the nicotine patch and suicidal thinking, but that no clear association was found. Unfortunately no details were provided.

Overall, this report is useful in that it provides more information on some of the characteristics of these events, including their timing relative to the treatment process. It is interesting that FDA is now expressing a concern about these events in relation to bupropion, but appears not to be considering smoking cessation itself as a potential trigger in a very small minority of smokers.
The data in this report was not of the kind that can really clarify whether or not the medicines themselves may have caused these events. So healthcare providers (and consumers) are reminded to closely monitor for neuropsychiatric symptoms (e.g., changes in behavior, agitation, depressed mood, and suicidal thoughts and behavior) while they are using varenicline and bupropion as smoking cessation aids. Healthcare providers (and consumers or their families) should report any cases of suicidal ideation and/or behavior or any other serious adverse events in patients taking these drugs to FDA's MedWatch program at http://www.fda.gov/medwatch.

Id go further and suggest that providers and consumers should monitor for these symptoms during any attempt to quit tobacco use, regardless of whether or not a medicine is being used.

The report itself can be found at:
http://www.fda.gov/CDER/dsn/2009_v2_no1/postmarketing.htm#varenicline_bupropion

Other blog posts on related topics can be found at:
http://www.healthline.com/blogs/smoking_cessation/2007/11/chantix-varenicline-safety-being.html

and: http://www.healthline.com/blogs/smoking_cessation/2009/02/walmart-sells-smoking-cessation.html
  • 1
Was this article helpful? Yes No
Advertisement

About the Author


MA, MAppSci, PhD

Dr. Jonathan Foulds is an expert in the field of tobacco addiction.

Advertisement
Advertisement